Myelopathy associated with intrathecal methotrexate

A 21-year-old man developed progressive and bilateral lower limb numbness, gait impairment and urinary incontinence over 10 days. He had received intrathecal methotrexate 20 days previously for acute lymphoblastic B-cell leukaemia, following 7 months of systemic chemotherapy. MR scan of the spinal cord showed bilateral symmetric and extensive T2/fluid attenuated inversion recovery (FLAIR) increased signal involving the dorsal columns in the thoracic cord. His serum folate concentration was at the lower end of the normal range. We stopped the intrathecal chemotherapy and gave folate; after a few days, he progressively improved. Myelopathy is an important adverse effect of intrathecal methotrexate, which may cause clinical and imaging features resembling subacute combined degeneration of the spinal cord. CNS infiltration must be excluded, intrathecal chemotherapy stopped and deficiency of folate or vitamin B12 treated as appropriate.

Read article

Related Articles

Responses

Your email address will not be published. Required fields are marked *